Alert archive / North Carolina / Flash Flood Warnings in 1999

Flash Flood Warning 45, NWS Wilmington, NC

October 17, 1999Brunswick County, New Hanover County, North Carolina

NWS Wilmington, NC issued this flash flood warning at Oct 17, 1999, 6:00 PM EDT for Brunswick County, New Hanover County, North Carolina. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 17, 1999, 6:00 PM EDT (22:00 UTC)
Expired
Oct 17, 1999, 11:00 PM EDT
In force
5 hr
Issued by
NWS Wilmington, NC
Area
Whole counties

Counties Brunswick County, NC, New Hanover County, NC

The radar

The Wilmington radar (KLTX), 38 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 10.0 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1999-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 472 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1999-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 297 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
472 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
454 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
297 m²/s²
0-3 km storm-relative helicity
335 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 172201
FFWILM
NCC017-019-047-129-SCC043-067-180300-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
600 PM EDT SUN OCT 17 1999

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* FLOOD WARNING FOR...
  BLADEN COUNTY IN SOUTHEASTERN NORTH CAROLINA
  BRUNSWICK COUNTY IN SOUTHEASTERN NORTH CAROLINA
  COLUMBUS COUNTY IN SOUTHEASTERN NORTH CAROLINA
  HORRY COUNTY IN NORTHEASTERN SOUTH CAROLINA
  MARION COUNTY IN NORTHEASTERN SOUTH CAROLINA
  NEW HANOVER COUNTY IN SOUTHEASTERN NORTH CAROLINA 

* UNTIL 1100 PM EDT

* REPORTS FROM AREA LAW ENFORCEMENT AND EMERGENCY MANAGEMENT         
  INDICATE THAT SPOTTY FLOODING CONTINUES TO BE A PROBLEM IN LOW 
  LYING AND POORLY DRAINED AREAS. NUMEROUS BREAKS IN THE RAIN WILL   
  CONTINUE TO MOVE PAST THE REGION... ESPECIALLY SOUTHEASTERN NORTH  
  CAROLINA. ADDITIONAL RAINFALL AMOUNTS SHOULD BE IN THE ONE TO TWO  
  INCH RANGE ALTHOUGH A FEW LOCATIONS COULD SEE GREATER AMOUNTS.

* THE ADDITIONAL RAINFALL... WHILE LIKELY NOT HEAVY... WILL ONLY     
  AGGRAVATE EXISTING FLOODING PROBLEMS AND COULD CAUSE MORE FLOODING 
  TO OCCUR IN LOW LYING AND POOR DRAINAGE AREAS.

DO NOT DRIVE THROUGH FLOODED AREAS. S6HALLOW... SWIFTLY FLOWING WATER 
CAN WASH A CAR FROM A ROADWAY.  ALSO... THE ROADBED MAY NOT BE 
INTACT UNDER THE WATER. IF YOUR VEHICLE STALLS... ABANDON IT 
IMMEDIATELY AND SEEK HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at Oct 17, 3:25 PM EDT, 2 hours 35 minutes earlier.

Area forecast discussion, Oct 17, 3:25 PM EDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
325 PM EDT SUN OCT 17 1999

IR SAT SHOWS SOME DRY SLOTTING ENTRAINED INTO THE ERN AND NRN
PERIPHERY OF IRENE. IT APPEARS THIS MAY GIVE THE OUTER BANKS AND FAR
NE ZNS A TEMPORARY REPRIEVE FROM CONTINUOUS AND TORRENTIAL RAINS AT
LEAST INTO EARLY EVENING. HOWEVER...IRENE SEEMS TO BE REFUELING DEEP
CONVECTION IN THE NW-NE QUADRANTS AS EVIDENCED BY CLOUD TOP TEMPS.
ANTICIPATION OF THIS CORE TRANSLATING NWD TONIGHT HAS PROMPTED A FFW
FOR MOST OF ERN NC EXCEPT OTR BNKS...AS FLOODING SEEMS IMMINENT WITH
THE SODDENED GROUNDS. 88-D PCPN ESTMTS SINCE 12Z THIS MORNING REVEAL
SOME AREAS HAVE RCVD 3 INCHES. MANY CREEKS AND STREAMS ARE POISED TO
SWELL AND RUN TONIGHT WITH ADDITIONAL PCPN.

THOUGH MODEL DIFFERENCES EXIST IN THE PLACEMENT OF IRENE BY 12Z
MON...THERE IS CONSENSUS THAT SHE WILL RAPIDLY ACCELERATE THROUGH
THE NC LATITUDES WHILE PARALLELING THE COAST...NGM IS PREFERRED AS
IT HAS HISTORICALLY KEPT PACE WITH IRENE. ANOTHER AREA OF CONSENSUS
IS HOW QUICKLY THE SIG MEAN RH PULLS OFFSHORE. LOOKS LIKE DECREASING
CLOUDS MON AFTN...LINGERING WRAP ARND OTR BNKS.

CWF: LATEST OB AT FSPN7 20 FEET PK WND 52 KTS. CNTR OF CIRC STILL
ARND 100 NM SW OF THIS BUOY. WILL GO 20 TO 24 FEET FROM SURF CITY TO
HAT TON...WINDS TO 65 KT AND HIGHER GUSTS. A LTL LOWER ON SEAS FROM
HAT NWD AS SOME PORTION OF S SWELL BLOCKED BY CAPE HAT BARRIER
ISLANDS SO WILL GO 16 TO 20 FT AS IRENE PULLS E AND N OF NRN CSTL
WATERS.

.MHX...HURRICANE WARNING FRM HAT S AND PAMLICO SND.
       TROPICAL STORM WARNING N OF HAT AND ALB SND.
       TORNADO WATCH ALL ZONES UNTIL 11 PM.
       FLASH FLOOD WARNING ALL ZNS XCEPT OUTER BANKS UNTIL 2 AM.
       HIGH WIND WARNING FOR CSTL PLNS.

COLBY

In the hours before

Special weather statement, Oct 17, 4:18 PM EDT, 1 hour 42 minutes before
NCZ087-096-097-099>101-SCZ024-032>034-039-046-172115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
418 PM EDT SUN OCT 17 1999

...TORNADO WATCH 702 HAS BEEN CANCELED...

AS HURRICANE IRENE CONTINUES TO APPROACH THE AREA FROM THE SOUTH...
THE THREAT OF TORNADOES AHEAD OF THE SYSTEM HAS SHIFTED TO THE
NORTH. THUS THE TORNADO WATCH WHICH WAS ISSUED LATE THIS MORNING HAS
BEEN CANCELED.

ALTHOUGH THE WATCH IS NO LONGER IN EFFECT... ISOLATED WEAK
TORNADOES ARE STILL POSSIBLE THIS EVENING AS THE CENTER OF THE STORM
PASSES NEARBY... ESPECIALLY ACROSS SOUTHEASTERN NORTH CAROLINA.

LGE
Special weather statement, Oct 17, 4:18 PM EDT, 1 hour 42 minutes before
NCZ087-096-097-099>101-SCZ024-032>034-039-046-172115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
418 PM EDT SUN OCT 17 1999

...TORNADO WATCH 702 HAS BEEN CANCELED...

AS HURRICANE IRENE CONTINUES TO APPROACH THE AREA FROM THE SOUTH...
THE THREAT OF TORNADOES AHEAD OF THE SYSTEM HAS SHIFTED TO THE
NORTH. THUS THE TORNADO WATCH WHICH WAS ISSUED LATE THIS MORNING HAS
BEEN CANCELED.

ALTHOUGH THE WATCH IS NO LONGER IN EFFECT... ISOLATED WEAK
TORNADOES ARE STILL POSSIBLE THIS EVENING AS THE CENTER OF THE STORM
PASSES NEARBY... ESPECIALLY ACROSS SOUTHEASTERN NORTH CAROLINA.

LGE

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 17, 7:13 AM EDTFlash Flood WarningILMBrunswick, New Hanover4 hr
Oct 17, 7:19 AM EDTFlash Flood WarningILMBladen, Columbus4 hr
Oct 17, 10:11 AM EDTFlash Flood WarningILMBrunswick, Columbus, New Hanover, Pender4 hr
Oct 17, 10:11 AM EDTFlash Flood WarningILMBladen4 hr
Oct 17, 1:59 PM EDTFlash Flood WarningILMBladen, Brunswick, Columbus, Pender4 hr
Oct 17, 1:59 PM EDTFlash Flood WarningILMNew Hanover4 hr
Oct 17, 6:00 PM EDTFlash Flood WarningILMBladen, Columbus5 hr

Nearby

Flash Flood Warnings in North Carolina, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.